Skip to main content

Emergency response

Immediate danger?

Someone unconscious, not breathing, seizing, or in immediate physical danger?

Call emergency services now.

911999112

No account. No diagnosis. Nothing entered here is stored.

Full emergency reference

Reviewed reference: detailed call-now signs, response instructions, and crisis resources.

alpha beacon protocol3 paths

When to call emergency services

If any of the following are present, call immediately. Do not wait to see if it gets better.

  • Person is unconscious and cannot be woken
  • Breathing is slow (< 12 breaths/min), shallow, or has stopped
  • Skin is blue, grey, or very pale (especially lips and fingertips)
  • Seizure lasting more than 5 minutes, or multiple seizures
  • Chest pain or signs of heart attack
  • Body temperature feels extremely hot to touch (hyperthermia)
  • Severe confusion, aggression, or psychosis that poses danger to self or others
  • Choking or vomiting while unconscious

Overdose signs by substance class

Four classes, four different pictures. Match what you see, then follow the action line.

depressants

Opioids, benzodiazepines, GHB, alcohol

  • Slow, shallow, or absent breathing
  • Unresponsive to stimulation (sternal rub)
  • Blue/grey lips and fingertips
  • Gurgling or snoring sounds
  • Pinpoint pupils (opioids specifically)
  • Limp body, no muscle tone
ActionCall emergency services. Administer naloxone if opioid-related. Place in recovery position. Perform rescue breathing if trained.

stimulants

Cocaine, amphetamines, MDMA, cathinones

  • Chest pain or pressure
  • Rapid or irregular heartbeat
  • Extremely high body temperature
  • Severe agitation or paranoia
  • Seizures
  • Difficulty breathing
ActionCall emergency services. Keep person cool (remove layers, apply cool water). Do not restrain — prevent them from injuring themselves. Do not give more stimulants, including caffeine.

psychedelics

LSD, psilocybin, DMT, mescaline

  • Psychedelic emergencies are rarely medical — they are psychological
  • Extreme panic, anxiety, or dissociation
  • Dangerous behavior (running into traffic, self-harm attempts)
  • Seizures (rare — more common with NBOMes, not classical psychedelics)
ActionMost psychedelic crises resolve with calm reassurance and a safe environment. Call emergency services if the person is physically endangering themselves or others, or if seizures occur. Benzodiazepines can reduce intensity.

dissociatives

Ketamine, PCP, DXM, nitrous oxide

  • Complete unresponsiveness
  • Vomiting while incapacitated (aspiration risk)
  • Extremely high blood pressure
  • Rigid muscles, unusual posturing
  • Respiratory depression (especially with other depressants)
ActionPlace in recovery position to prevent aspiration. Call emergency services if breathing is compromised or person cannot be roused. Monitor continuously — dissociative states can end abruptly with confusion and agitation.

Naloxone

Naloxone reverses an opioid overdose for 30–90 minutes. It does nothing if no opioid is involved, and it is safe to give if you are not sure — give it.

  1. Try to wake them: shout their name, rub your knuckles hard on their breastbone
  2. Call emergency services, or have someone else call while you continue
  3. Lay them on their back. Peel open the spray, put the nozzle in one nostril, press the plunger all the way in
  4. If they are not breathing and you are trained, give rescue breaths while you wait — naloxone takes 2–3 minutes
  5. No response after 2–3 minutes: give a second dose in the other nostril
  6. Once they are breathing, put them in the recovery position and stay with them until help arrives

After it works

  • Naloxone can wear off before the opioid does — they can stop breathing again. Do not leave them.
  • Waking up in withdrawal is normal and unpleasant. Do not let them use more to feel better.
  • Fentanyl and its analogues may need more than one dose. Keep giving doses every 2–3 minutes while they are not responding and you have them.

Getting it

  • US: sold over the counter at pharmacies and many supermarkets since 2023 (Narcan, RiVive), no ID required
  • US: free by mail from NEXT Distro and most local harm-reduction programs
  • Many US states' health departments and syringe service programs give it out free with a short demonstration

Sources Narcan (naloxone HCl) nasal spray prescribing information; SAMHSA Opioid Overdose Prevention Toolkit; FDA, March 2023 OTC approval.

Recovery position

Place any unconscious person who is breathing into the recovery position. This prevents choking on vomit — the most common cause of drug-related death after respiratory depression.

  1. Kneel beside the person
  2. Place their nearest arm at a right angle to their body, elbow bent, palm up
  3. Bring their far arm across their chest and hold the back of their hand against their nearest cheek
  4. With your other hand, pull their far knee up so their foot is flat on the ground
  5. Pull the raised knee toward you so they roll onto their side
  6. Tilt their head back slightly to keep the airway open
  7. Adjust the top leg so the hip and knee are at right angles
  8. Check breathing regularly and be prepared to start CPR if breathing stops
Recovery position, side viewA person lying on their side. Their head is tilted back with the top hand under the cheek. The bottom leg is straight; the top leg is bent at the hip and knee so the knee rests on the ground in front of them.03 hand under cheek06 head tilted back07 knee at a right angle

Finished position

Serotonin syndrome

A potentially fatal condition caused by excess serotonergic activity. Most commonly triggered by combining MAOIs with serotonergic substances, or SSRIs with MDMA. Onset is typically within minutes to hours of the triggering combination.

mild

  • Agitation
  • Restlessness
  • Dilated pupils
  • Heavy sweating
  • Diarrhea
  • Rapid heart rate

moderate

  • Muscle twitching (clonus)
  • Hyperreflexia
  • High blood pressure
  • Hyperthermia (> 38°C / 100.4°F)

severe

  • Temperature > 41°C / 106°F
  • Muscle rigidity
  • Seizures
  • Irregular heartbeat
  • Organ failure
  • Loss of consciousness

Response

  • Stop all serotonergic substances immediately
  • Call emergency services — this can be fatal
  • Cool the person down (remove clothing, apply cool water, fan)
  • Do not give more drugs to manage symptoms
  • Benzodiazepines may help with agitation and muscle rigidity (hospital setting)
  • Cyproheptadine is a specific serotonin antagonist used in hospital treatment

What to tell paramedics

Be honest. Medical professionals need accurate information to treat effectively. They are not law enforcement. Tick each item as you tell them — nothing is saved.

6 left to tell them

Crisis hotlines